Vermont, 2003High Wind in Vermont, November 13, 2003
November 13, 2003 · NWS BTV · 2 events in 2 counties and zones
A strong low pressure system moved through the eastern Great Lakes and into southern Canada Thursday morning, November 13th. Strong winds preceded and followed the passage of the storm system.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved through the eastern Great Lakes and into southern Canada Thursday morning, November 13th. Strong winds preceded and followed the passage of the storm system. Power outages were reported in Rutland county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Nov 13, 9:55 AM EST, 4 hours 5 minutes earlier.
Area forecast discussion, Nov 13, 9:55 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
955 AM EST THU NOV 13 2003
.DISCUSSION...WILL UPDATE FIRST PERIOD IN ALL ZONE GROUPINGS TO
REMOVE ANY MORNING WORDING. LOOKING AT LATEST DATA FROM AROUND
NORTHEAST AND PARTS OF CANADA...WIND GUSTS OVER 50 MPH BEING
REPORTED IN SOME SPOTS. WITH STRONG LOW NOW TRACKING OVER SOUTHERN
QUEBEC...WESTERN ZONES FOR CWA WILL SEE WARNING CRITERIA. REST OF
FA WILL SEE WINDS INCREASE DURING THE AFTERNOON AS W/NW WINDS KICK
IN FROM WEST TO EAST. WILL UPDATED ZONES TO BUMP UP WINDS FROM
BREEZY TO WINDY ESPECIALLY IN OUR SOUTHERN ZONES WHERE WIND AXIS
WILL SHIFT TO W/NW DIRECTION BEFORE NORTHERN/EASTERN ZONES WILL.
TWEAKED TEMPS DOWN A BIT BASED ON LATEST SET OF OBS...AND WHERE
LOWERED INTO LOWER TO MID 30S...ADDED CHANGE OVER TO ALL SNOW WITH
UP TO AN INCH ACCUMULATION. NO OTHER CHANGES PLANNED.
RDF/GRIDS HAVE BEEN UPDATED...WEB GRAPHICS SENT.
FINAL UPDATED ZONES OUT BY 10 AM.
&&
JN
.PREVIOUS DISCUSSION...
UPGRADED HI WIND WATCH TO WRNGS FOR TDA/TNGT ST LAW VLY/ADRNDCKS AND
RST OF FA FOR JUST TNGT. WINTER STORM WATCHES FOR ADRNDCKS AND NRN
GREEN MTNS UPGRADED TO WRNG FOR TNGT.
WIND THREAT...MAIN CONCERN FOR HI WINDS TDA WL BE ACRS W ZNS...
MAINLY THIS MRNG AS THIS AREA IS TYPICALLY SUSCEPTIBLE WITH STG WSW
GRAD BHND OCCLUSIONS. BUFKIT SNDGS INDCTG PSBL G50KTS THIS AM WITH
MIXING FM 4K FT. BRF LULL IN WINDS ERLY TAFTN W ZNS AS DEEP LOW MVS
JUST N OF RGN THEN INCRG AGN LT TDA AS FLOW BCMS MORE NW. DMGG GUSTS
TO 50+KTS PSBL ALL ZONES TNGT AS LLJ 50-60KTS 3-4K FT WITH GOOD
MIXING IN CAA PATTERN. XPCT WIND TO DMNSH A BIT FRI AS DEEP LOW
FILLS AND INVRN HGT LWRS. BUT STILL QUITE WINDY AS SNDGS SHWG POTL
FOR G40KTS...ESP ACRS ERN ZNS.
FOR TDA...DRY SLOT ACRS ERN ZNS FOR MCH OF TDA WHILE SGFNT WRAPARND
MSTR WL MOVE ACRS W ZNS THIS MRNG RCHG E ZNS LTR TAFTN. SNDGS/LL
THKNS FIELDS SHW PTYPE TRANSITIONING TO ALL SNW IN THE ADRNDCKS BY
MIDDAY AND VT MTNS DURG AFTN BUT PRBLY RMNG RA/SNW MIX ELSW TAFTN AS
LLVL THERMAL PROFILE IS MRGNL. MNTND UP TO 2 ACCUM ADRNDCKS WHERE
QPF GREATEST. NOT XPCTG MCH QPF THRU LT TDA ACRS VT SO NO MNTN OF
ACCUM IN VT MTNS.
UPSLOPE SNOW THREAT...STILL LOOKS VRY GOOD FOR SGFNT SNWFALL FOR FVRD
NW UPSLOPE AREAS OF ADRNDCKS/NRN VT. CUTOFF LOW NE OF FA WITH DEEP
MSTR IN PLC AND INTENSE MESOSCALE LL OMEGA WITH 50-60KT NW FLOW
SLAMMING UP AGAINST MTNS. HVIEST SNWFALL LKLY 00-06Z WHEN MSTR AND
LL LPS RATES ARE AND GREATEST. MSTR DECRS A BIT AFT 06Z BUT STDY
SNWFALL WL CONT. USED ETA12 QPF AS A GUIDE FOR POTL ACCUM AS IT HAS
BN VRY CONSISTENT LAST SVRL RUNS. 12HR QPF 00-12Z TNGT IS 0.5+ FOR
MCH OF THE THREAT AREA WITH AMTS APCHG 1 NRN GREEN MTNS. WENT FOR
4-8 FOR ADRNDCKS/CNTRL GREEN MTNS AND 6-10 NRN GREEN MTNS. SNW WL
LKLY LINGER INTO FRI MRNG...ESP NRN GREENS WHERE AN ADDITL 1-2
PSBL...THEN RPD DECRG MSTR WL CUT OFF ACCUMULATING SNW.
FOR REST OF FA TNGT...WENT 1 OR LESS ST LAW VLY...1-2 CHMPLN VLY
AND 1-3 SRN GREENS/UPR CT VLY RGN. NO MNTN OF ACCUM FOR SRN VT
VLYS AS SGFNT DOWNSLOPE SHD LIMIT ACCUM TO A DUSTING.
MADE VRY LTL CHG TO FCST BYND FRI. DRY WX WITH MODERATING TREND
THRU THIS WEEKEND. ETA APRS TOO AGRESSV WITH BRINGING MSTR INTO
FA SUN. LEANED TWD GFS/CNDN SOLN WHICH KEEPS FA DRY SUN WITH MSTR W
OF FA. NO CHGS TO EXTENDED.
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING TONIGHT VTZ001>012-016>019. WINTER STORM
WARNING TONIGHT VTZ003-006-008-016>018.
NY...HIGH WIND WARNING TODAY AND TONIGHT NYZ026>031-034-035-087.
HIGH WIND WARNING TONIGHT NYZ028-035. WINTER STORM WARNING
TONIGHT NYZ029>031-034.
&&
KJC
Hazardous weather outlook, Nov 13, 4:29 AM EST, 9 hours 31 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-131130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
429 AM EST THU NOV 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.
.DAY ONE...TODAY...
A STRONG STORM SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE
AREA TODAY AND TONIGHT. SUSTAINED WIND SPEEDS OF 25 TO 35 MPH WITH
GUSTS AS HIGH AS 60 MPH ARE POSSIBLE...WHICH MAY DOWN TREES AND
POWER LINES...CAUSING SCATTERED POWER OUTAGES.
IN ADDITION...AS MOISTURE WRAPS AROUND THE SYSTEM THIS EVENING...
NUMEROUS SNOW SHOWERS WILL DEVELOP ACROSS THE REGION. A GENERAL
DUSTING TO TWO INCH SNOWFALL IS EXPECTED ACROSS THE AREA. HOWEVER...
FAVORED AREAS ALONG THE NORTHERN AND WESTERN SLOPES OF THE GREEN
AND ADIRONDACK MOUNTAINS WILL RECEIVE HEAVIER ACCUMULATIONS. AS A
RESULT WINTER STORM WARNINGS ARE IN EFFECT FOR THESE REGIONS TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS ARE ENCOURAGED TO RELAY ANY REPORTS OF WIND DAMAGE OR
SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OR LOCAL LAW
ENFORCEMENT TODAY AND TONIGHT.
JMG
High Wind, Eastern Rutland
- When
- November 13, 2:00 PM EST to 8:00 PM EST
- Where
- Eastern Rutland forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
High Wind, Western Rutland
- When
- November 13, 2:00 PM EST to 8:00 PM EST
- Where
- Western Rutland forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Pennsylvania, November 13, 20033 deaths · $50,000 · 71 kt wind · 34 events
- High Wind in Pennsylvania, November 13, 20031 death · 3 injured · $2.2 million · 52 kt wind · 10 events
- Strong Wind in Maryland, November 13, 20031 death · $70,000 · 1 event
- High Wind in New York, November 13, 20031 death · 2 injured · 57 kt wind · 16 events
- High Wind in New York, November 13, 20031 death · 56 kt wind · 15 events
- High Wind in New Jersey, November 13, 20035 injured · $2.0 million · 58 kt wind · 21 events
- Strong Wind in Pennsylvania, November 13, 20031 death · 1 event
- Strong Wind in Virginia, November 13, 20032 injured · $1.1 million · 52 kt wind · 22 events
- High Wind in Massachusetts, November 13 to 14, 2003$1.1 million · 50 kt wind · 21 events
- High Wind in New York, November 13, 2003$900,000 · 58 kt wind · 18 events
- High Wind in Delaware, November 13, 20031 injured · $500,000 · 61 kt wind · 4 events
- High Wind in New York, November 13 to 14, 20031 injured · $275,000 · 64 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330876, 5330877.